Skip to Main content Skip to Navigation
New interface
Journal articles

Mate Limitation in Fungal Plant Parasites Can Lead to Cyclic Epidemics in Perennial Host Populations

Abstract : Fungal plant parasites represent a growing concern for biodiversity and food security. Most ascomycete species are capable of producing different types of infectious spores both asexually and sexually. Yet the contributions of both types of spores to epidemiological dynamics have still to been fully researched. Here we studied the effect of mate limitation in parasites which perform both sexual and asexual reproduction in the same host. Since mate limitation implies positive density dependence at low population density, we modeled the dynamics of such species with both density-dependent (sexual) and density-independent (asexual) transmission rates. A first simple SIR model incorporating these two types of transmission from the infected compartment, suggested that combining sexual and asexual spore production can generate persistently cyclic epidemics in a significant part of the parameter space. It was then confirmed that cyclic persistence could occur in realistic situations by pa-rameterizing a more detailed model fitting the biology of the Black Sigatoka disease of banana, for which literature data is available. We discuss the implications of these results for research on and management of Sigatoka diseases of banana.
Complete list of metadata

Cited literature [39 references]  Display  Hide  Download
Contributor : Jean-Luc Gouzé Connect in order to contact the contributor
Submitted on : Wednesday, July 26, 2017 - 5:54:05 PM
Last modification on : Wednesday, November 2, 2022 - 3:54:46 AM


ravigne et al BMB 2016-fin-lud...
Files produced by the author(s)


Distributed under a Creative Commons Attribution - ShareAlike 4.0 International License



Virginie Ravigné, Valérie Lemesle, Alicia A Walter, Ludovic Mailleret, Frédéric Marie Hamelin. Mate Limitation in Fungal Plant Parasites Can Lead to Cyclic Epidemics in Perennial Host Populations. Bulletin of Mathematical Biology, 2017, 73 (3), pp.1 - 447. ⟨10.1007/s11538-016-0240-7⟩. ⟨hal-01569465⟩



Record views


Files downloads